1. Health
Send to a Friend via Email

What to Expect From Retin-A Treatment

A Week-By-Week Guide to Using Retin-A, Retin-A Micro, and Generic Tretinoin

By

Updated April 16, 2014

Written or reviewed by a board-certified physician. See About.com's Medical Review Board.

Lots of people are prescribed Retin-A for their acne. And plenty stop using Retin-A, often long before it even has a chance to work. Why? Probably because of the side effects, and uncertainty over how this medication is supposed to work.

If you know what to expect from your Retin-A treatment, you'll be less likely to stick with treatment and more likely to see good results. Here's a week-by-week guide to treating acne with Retin-A. (Just remember, these are just approximations. You might notice your treatment doesn't follow this breakdown exactly, and that's OK. If you still have questions or concerns, talk to your doctor.)

Week 1

You've just picked up your Retin-A medication and you're excited to get going with treatment. Just be prepared -- most side effects are at their particular worst in the first few weeks of treatment.

When you first apply Retin-A, it might sting. You may feel a warming sensation; others describe it as a burning. And don't be alarmed if your skin gets red for a while after you apply it, or if you get very dry. These are all normal reactions. Stick with it anyway.

As far as acne goes, don't expect any improvement yet. It's just too early. Give it some time.

Tip: Start using a gentle, non-medicated moisturizer now, even if you don't need it. Trust me, you will later.

Retin-A can make you more sensitive to the sun, so you might want to think about using a sunscreen too, if you don't already.

Weeks 2-3

You see changes -- unfortunately not the type you were hoping for. Your skin is dry, red, peeling, flaking. You're probably thinking, "Why should continue with Retin-A? My skin looks worse. Who wants peeling skin and pimples?"

All of this dryness, peeling, flaking and irritation is completely normal. Don't let it scare you off. You have to go through this initial stage of letting your skin "get used to" the medication. Once you get over this hump, it will be well worth it.

You're still going to get new pimples during this stage; expect them. This doesn't mean Retin-A isn't working. It just going to take a little bit longer.

This is a tough phase to be in, having so much irritation and not any improvement. But don't give up yet! If you can just tough it out, you'll start noticing improvement soon.

Tip: If the dryness and peeling is so bad that you just can't take it, there are several things you can do to ease the irritation. Use your medication every other day for a period of time. Or, try applying your moisturizer first and Retin-A over that. You may even apply Retin-A for just a short time, say an hour or so, and then wash it off. Ask your dermatologist how he/she wants you handle this.

Weeks 4-5

Your skin is still dry and peeling, but with any luck it's slowly feeling better. (If you're still horridly dry and peel-y, keep at it. It will start to subside soon.)

You're still seeing new pimples, but try not to get discouraged. Improvement will be just around the corner.

Tip: Keep using your moisturizer as often as necessary to help with dryness. You can even gently (the key word here is gently) remove some of the flaky skin with a soft wash cloth as you wash your face.

Weeks 6-8

Finally, your skin is adjusting to the medication. Although your skin is far from "dewy," at least the worst of the peeling has subsided.

And more good news, you're finally starting to see results. New pimples are smaller and not as red, and you don't get them quite as often. Try "feeling" for results, too. Does your skin feel softer? Smoother? Less bumpy? That's all good news and hints of good things to come.

Tip: Continue to use your Retin-A regularly. The results you get are directly related to how consistent you are with your treatment.

Weeks 9-11

As your acne continues to improve, you start to notice all those discolored areas on your face. These discoloration is called post-inflammatory hyperpigmentation (PIH), and it's the remnants of an inflamed pimple.

Post-inflammatory hyperpigmentation isn't a true acne scar, and many times the discoloration fades away on its own. Retin-A also is used to treat PIH, so it can help these discolored areas to fade more quickly.

Tip: Even if your skin is feeling better, keep treating it kindly. This means no harsh scrubs, no over-washing, and no sunbathing.

Weeks 12 and beyond

By this time your skin is looking a lot better -- the side effects have diminished and your acne has improved. Although you'll still get a pimple from time to time, you feel like your acne is under control and tons better than it was 12 weeks ago.

But if you've made it to this point and still aren't seeing improvement, your dermatologist might add another medication to your treatment routine or give you a new one to try. It's disappointing if you don't get the results you want from an acne treatment, but try not to get too discouraged. You're one step closer to finding the combination of treatments that work for you.

Tip: Don't stop using your Retin-A yet! Even if your skin is clear, you have to continuously use your treatment or acne will come back (this is true for Retin-A as well as other acne treatments). The good news is, Retin-A helps reduce signs of aging. If this is a concern of yours, you'll be getting a two-for-one type of deal.

Read More: Everything You Need to Know About Treating Acne with Retin-A

  1. About.com
  2. Health
  3. Acne
  4. Treatment Options
  5. Prescription Topicals
  6. Retin-A Treatment

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.